Virginia, 2010

Flash Flooding and Damaging Winds in Virginia, August 16, 2010

August 16, 2010 · NWS RNK · 4 events in 3 counties and zones

An area of showers and thunderstorms moved from west to east across southwest Virginia during the afternoon and few stronger embedded cells were able to produce wind gusts up to severe levels. Another cell tracked from eastern Campbell across Appomattox County and produced very heavy rain in a short time, with reports of up to 4 inches of rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An area of showers and thunderstorms moved from west to east across southwest Virginia during the afternoon and few stronger embedded cells were able to produce wind gusts up to severe levels. Another cell tracked from eastern Campbell across Appomattox County and produced very heavy rain in a short time, with reports of up to 4 inches of rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 16, 1:13 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 16, 1:13 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT MON AUG 16 2010

.SYNOPSIS...
A COLD FRONT WILL STALL ACROSS OUR REGION MEANDER AROUND A BIT
THROUGH THURSDAY...THUS KEEPING THE CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST. THE FRONT WILL FINALLY HEAD TO OUR
SOUTH ON FRIDAY...BUT IN ITS WAKE WILL BE ANOTHER DISTURBANCE THAT
WILL MOVE THROUGH OUR REGION OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1630Z...1230 PM EDT...ISOLATED CONVECTION HAS BEEN
DEVELOPING OVER THE PAST HOUR IN THE REGIONS THAT HAD INDICATIONS
OF BEING MOST PROBABLE LOCATIONS. SHOWERS EXTENDED FROM THE
NORTHERN MOUNTAINS OF NORTH CAROLINA NORTH TO NEAR WYTHEVILLE VA.
THE FIRST CLOUD TO GROUND LIGHTNING STRIKE OF THE DAY OCCURRED NOT
THAT LONG AGO NEAR WYTHEVILLE. OTHER ISOLATED SHOWERS WERE BETWEEN
RICHALANDS VA AND BLUEFIELD WV. THROUGH THE REMAINDER OF THE
AFTERNOON...WE ARE STILL EXPECTING COVERAGE TO INCREASE WITH THE
GREATEST CONCENTRATION NEAR THE CREST OF THE BLUE RIDGE...WITH A
GRADUAL PROGRESSION SOUTHEAST. MOVEMENT OF THE SHOWERS AND STORMS
WILL BE SLOW...SO THE POTENTIAL FOR LOCALLY HEAVY RAIN EXISTS. ONE
AREA WHERE THE FORECAST WAS ADJUSTED CONSIDERABLLY SINCE THIS
MORNING IS THE NORTH CAROLINA FOOTHILLS. MORNING STRATUS HAS BEEN
VERY SLOW TO BURN OFF HERE. EXPECT THAT BY THE TIME IT DOES...THE
AREA WILL HAVE A CIRRUS SHIELD OVER IT FROM UPSTREAM CONVECTION.
AS SUCH...HAVE KNOCKED AROUND 5 DEGREES OF THE EXPECTED HIGH
TEMPERATURES IN THIS AREA.

PREVIOUS DISCUSSION...
FRONT STALLS OUT OVER THE EAST OVERNIGHT LEAVING A RIBBON OF DEEP
MOISTURE ACROSS THE REGION BUT DIMINISHING LIFT AS INSTABILITY
FADES AFTER MIDNIGHT. MODELS SUGGEST THAT A VERY WEAK WAVE MAY
WORK ALONG THE BOUNDARY DURING THE EVENING SO KEEPING SOME HIGHER
POPS ACROSS THE EAST WITH THIS FEATURE AS WELL AS OVER THE SW
WHERE A LOW LEVEL SE TRAJECTORY COULD DEVELOP AND LINGER THRU THE
OVERNIGHT. SINCE SO MUCH MOISTURE IN PLACE AND A FRONT
AROUND...WILL KEEP SOME ISOLATED POPS ACROSS MUCH OF THE CWA EVEN
AFTER MIDNIGHT. EXPECT ANOTHER ROUND OF FOG IN THE WAKE OF THE
RAINFALL ESPCLY IF CAN GET SOME CLEARING LATE AS SUGGESTED BY
DRYING ALOFT OFF RAOBS. LOW TEMPS AGAIN MID 60S TO LOW 70S ALTHO
PERHAPS A LITTLE COOLER NW WHERE DEWPOINTS MAY FALL OFF MORE
BEHIND THE FRONT LATE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A WASHED OUT FRONTAL BOUNDARY WILL REMAIN THE FOCUS FOR AFTERNOON
SHOWERS AND THUNDERSTORMS ON TUESDAY. WITH A TROPICAL-LIKE
ATMOSPHERE AND PWATS AROUND 2 INCHES...HEAVY DOWNPOURS ARE POSSIBLE.
ACROSS WESTERN NORTH CAROLINA...A SHORT WAVE WILL BE INCHING
NORTHWARD ON TUESDAY AND INCREASE THE CHANCES FOR MORE WIDE SPREAD
CONVECTION TUESDAY NIGHT INTO WEDNESDAY NIGHT AS IT TRACKS ACROSS
THE AREA. MODELS DIFFERING ON TIMING AND PLACEMENT OF THE AXIS OF
HEAVY RAIN OVER THE AREA. THE GFS IS THE FASTEST MODEL WITH HEAVY
RAIN AXIS ACROSS SOUTHEASTERN WEST VIRGINIA (LWB) INTO THE NORTHERN
HALF OF VIRGINIA (CHO-DCA) TUESDAY NIGHT AND WEDNESDAY...EXITING THE
AREA WEDNESDAY EVENING. THE NAM HAS A CONVECTIVE BULLSEYE ENTERING
SOUTHWESTERN VIRGINIA/NORTHWESTERN NORTH CAROLINA AROUND MIDNIGHT
AND EXITING THE PIEDMONT ON THURSDAY MORNING. THE NAM HAS THE AXIS
OF HEAVY RAIN FROM SOUTHWESTERN VIRGINIA (BLF) TO CENTRAL-NORTHERN
VIRGINIA (LYH-DCA). THE CANADIAN MODEL FAVORS THE GFS TUESDAY NIGHT
THROUGH WEDNESDAY MORNING...THEN GOES OUT ON ITS OWN BRING ANOTHER
ROUND OF CONVECTION IN EARLY THURSDAY MORNING. THE ECMWF FAVORS THE
NAM TUESDAY NIGHT THROUGH WEDNESDAY MORNING...THEN LEANS TOWARDS THE
GFS WEDNESDAY AFTERNOON AND NIGHT. DESPITE THE DIFFERENCES IN THE
MODELS...TUESDAY NIGHT INTO WEDNESDAY NIGHT LOOKS TO BE MORE WET
THAN DRY. TROPICAL-LIKE AIRMASS REMAINS IN PLAY WITH HEAVY RAIN
POTENTIAL BEING HIGH. BY WEDNESDAY...MAY SEE FLASH FLOOD WATCHES
ACROSS PORTIONS...IF NOT ALL OF THE COUNTY WARNING AREA. WILL
HIGHLIGHT IN HWO FOR NOW AND SEE WHERE THE RAIN FALLS TUESDAY AND IF
MODELS AGREE ON POSITION OF HEAVY RAIN AXIS FOR WEDNESDAY.

TEMPERATURES TUESDAY LOOK TO BE A FEW DEGREES ABOVE NORMAL AS
CONVECTION WILL BE MORE SCATTERED. ON WEDNESDAY...LOWERED TEMPERATURES
A FEW CATEGORIES WITH MORE AREAL COVERAGE OF SHOWERS ACROSS THE
AREA. TEMPERATURES COULD STILL BE TO WARM IF THE GFS VERIFIES ON
TIMING AND THE NAM ON POSITION. TEMPERATURES TUESDAY COULD BE 3-6F
OR MORE BELOW NORMAL.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE LONG TERM PERIOD CONTINUES TO FEATURE VERY WARM AND MOIST
SOUTHERLY FLOW INTO THE REGION. A BROAD UPPER LEVEL RIDGE IS
FEATURED ACROSS THE SOUTHERN CONUS WITH A BIT FASTER ZONAL FLOW
ACROSS THE NRN TIER OF THE COUNTRY.  WESTERLY FLOW ALOFT AND SOUTH
TO SOUTHWEST FLOW AT THE SURFACE SUGGESTS OUR WEATHER PATTERN TO
REMAIN UNCHANGED.  DEWPOINTS AROUND 70 WILL CONTINUE TO KEEP
NIGHT-TIME TEMPS ELEVATED WITH DAYTIME TEMPS DEPENDANT ON OVERALL
CLOUD COVER FOR THE DAYTIME PERIODS.

FOR THURSDAY AND FRIDAY WE WILL BE IN THE WAKE OF WEDNESDAYS SHORT
WAVE TROUGH. THIS SUGGESTS POPS RETURNING TO LESS THAN A 50/50
THREAT WITH INCREASED AMOUNTS OF SUN PROVIDING DAYTIME TEMPS A
BOOST.

ANOTHER SURFACE FRONT IS PROGGED TO MOVE ACROSS THE NRN PLAINS
THURSDAY...GREAT LAKES AND OHIO VALLEY FRIDAY...THEN STALL OUT OVER
THE MID ATLANTIC REGION FOR THE WEEKEND.  FOR NOW WILL GO WITH JUST
CHANCE POPS...BUT GIVEN THE SOUPY AIRMASS COULD EASILY SEE AN
ORGANIZED AREA OF SHRA/TSRA ASSOCIATED WITH THE FRONT. OF GREATER
INTEREST MAY BE THE POTENTIAL FOR TROPICAL RAINS. BOTH THE
ECMWF/GFS ARE LATCHING ONTO THE IDEA OF DRAWING THE REMNANTS OF TD
5 INTO THE AREA. IF THIS OCCURS...THEN IT COULD BE A VERY WET
WEEKEND WITH POTENTIAL FOR HEAVY RAIN.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 1730Z...130 PM EDT...A COLD FRONT EXTENDED SOUTHWEST FROM
CENTRAL PENNSYLVANIA INTO EASTERN TENNESSEE. IN ADVANCE OF THE
FRONT...UNSTABLE AIR OVER THE APPALACHIAN ALONG WITH SURFACE BASED
HEATING...WILL CONTINUE TO ALLOW FOR THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS OVER THE CREST OF THE BLUE RIDGE WEST TO NEAR
THE WV BORDER. ANTICIPATING PRIMARILY VFR CONDITIONS THE REMAINDER
OF THE AFTERNOON...EXCEPT FOR LOCAL AREAS OF IFR/MVFR UNDER THE
SRONGER SHOWERS AND STORMS. ANTICIPATING CONVECTION TO SLOWLY WANE
AFTER 22Z WITH LITTLE IF ANY PRECIPITATION STILL AROUND AFTER 06Z.
LOOK FOR A RETURN OF POCKETS OF IFR-MVFR CIGS/VSBYS OVERNIGHT WITH
THE DEVELOPMENT OF THE NOCTURNAL INVERSION. ON TUESDAY...MOST
AREAS SHOULD BE BACK TO VFR BY 14-16Z WITH SOME ISOLATED SHOWERS
DEVELOPING AFTER ABOUT 16Z.

TUESDAY AFTERNOON THROUGH THURSDAY EXPECT DAILY SCATTERED SHOWERS
AND STORMS FORMING ALONG A STALLED FRONTAL BOUNDARY. LOCALIZED
IFR/MVFR CONDITIONS WILL BE POSSIBLE WITH THE STRONGER CELLS.
OVERNIGHT RIVER AND MOUNTAIN VALLEY FOG AND IFR/MFR STRATUS WILL
BE POSSIBLE.

FRIDAY A BRIEF HIGH PRESSURE WEDGE SCENARIO MAY ESTABLISH
ITSELF...SIMILAR TO WHAT TRANSPIRED THIS PAST WEEKEND WITH A
BLANKET OF IFR CIGS EAST OF THE BLUE RIDGE.

SATURDAY...ANOTHER COLD FRONT WILL APPROACH THE REGION. WARM AIR
ADVECTION IN ADVANCE OF IT WILL HELP ERODE THE WEDGE IN THE
EAST...AND HELP PROMPT SHOWERS AND STORMS IN THE WEST.

&&

.HYDROLOGY...
WILL KEEP MENTION THE THREAT OF HEAVY RAIN TODAY INTO WEDNESDAY
IN THE HWO. SINCE THE THREAT IS JUST FOR PERIODS/AREAS OF HEAVY
RAIN IN TSTMS...AND FFG IS HIGH MOST LOCATIONS...WILL JUST MONITOR
FOR A POSSIBLE FLASH FLOOD WATCH FOR NOW GIVEN THE SPOTTY NATURE
OF THE HEAVY RAIN OF LATE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS/JH
SHORT TERM...RCS
LONG TERM...PM
AVIATION...DS
HYDROLOGY...
Hazardous weather outlook, Aug 16, 2:50 AM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 AM EDT MON AUG 16 2010

VAZ024-034-035-045>047-059-170800-
ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
350 AM EDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING WITH THE PRIMARY THREAT BEING DAMAGING WINDS. IN
ADDITION...SOME THUNDERSTORMS WILL CONTAIN VERY HEAVY RAINFALL
WHICH WILL BE CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
TUESDAY AFTERNOON INTO WEDNESDAY ALONG A STALLED SURFACE FRONT.
THUNDERSTORMS ARE EXPECTED TO HAVE VERY HEAVY DOWNPOURS... SO
LOCALIZED FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

NCZ001>006-018>020-VAZ007-009>020-022-023-032-033-043-044-058-
WVZ042>045-170800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-PATRICK-
FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-MERCER-SUMMERS-MONROE-GREENBRIER-
350 AM EDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF SLOW MOVING THUNDERSTORMS PRODUCING ISOLATED DAMAGING
WINDS AND HEAVY RAINFALL WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. LOCALIZED FLASH FLOODING COULD OCCUR WHERE THE STRONGER
STORMS DEVELOP AND PERSIST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FROM
TUESDAY AFTERNOON INTO WEDNESDAY ALONG A STALLED SURFACE FRONT.
THUNDERSTORMS ARE EXPECTED TO HAVE VERY HEAVY DOWNPOURS... SO LOCALIZED
FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 1:56 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT MON AUG 16 2010

VAZ046-047-161945-
APPOMATTOX VA-BUCKINGHAM VA-
256 PM EDT MON AUG 16 2010

...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX AND BUCKINGHAM
COUNTIES...

AT 252 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 14 MILES
NORTH OF DILLWYN TO 6 MILES NORTH OF BENT CREEK...MOVING SOUTHEAST AT
10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR CENTENARY AROUND 315 PM AND BUCKINGHAM
AROUND 345 PM.

LAT...LON 3763 7825 3750 7835 3736 7857 3737 7858
      3735 7860 3754 7887 3755 7884 3764 7883
      3764 7874 3770 7871 3770 7867 3776 7863
      3776 7851 3779 7850 3775 7844 3770 7825
Special weather statement, Aug 16, 2:05 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT MON AUG 16 2010

VAZ012-013-161945-
PULASKI VA-WYTHE VA-
305 PM EDT MON AUG 16 2010

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT PULASKI AND WYTHE
COUNTIES...

AT 301 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 3 MILES SOUTH OF
PULASKI...MOVING SOUTHEAST AT 5 MPH.

A SPOTTER REPORTED OVER 2 INCHES OF RAIN IN ABOUT AN HOUR. THIS WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. ADDITIONAL HEAVY RAINFALL MAY LEAD TO WATER PROBLEMS.

THIS SHOWER WILL BE NEAR DRAPER AROUND 315 PM AND ALLISONIA AROUND
345 PM.

LAT...LON 3706 8100 3707 8092 3710 8093 3720 8073
      3706 8054 3705 8054 3705 8056 3702 8055
      3690 8078 3705 8102
Special weather statement, Aug 16, 2:24 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT MON AUG 16 2010

VAZ022-023-034-162015-
BEDFORD VA-BOTETOURT VA-ROANOKE VA-
324 PM EDT MON AUG 16 2010

...SCATTERED THUNDERSTORMS WILL AFFECT BEDFORD...BOTETOURT AND
ROANOKE COUNTIES...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF ROANOKE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LAYMANTOWN AROUND 330 PM...VINTON AROUND 345
PM AND STEWARTSVILLE AROUND 400 PM.

LAT...LON 3735 7962 3721 7984 3722 7985 3722 7987
      3716 7992 3715 7994 3715 7995 3734 8013
      3752 7984
Special weather statement, Aug 16, 2:35 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT MON AUG 16 2010

VAZ014-017-022-033-162015-
FLOYD VA-FRANKLIN VA-MONTGOMERY VA-ROANOKE VA-
335 PM EDT MON AUG 16 2010

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...FRANKLIN...MONTGOMERY
AND ROANOKE COUNTIES...

AT 331 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHAWSVILLE...
MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CROCKETT SPRINGS AROUND 415 PM.

LAT...LON 3732 8011 3713 7994 3696 8029 3718 8041
      3726 8021

The radar

The Norfolk radar (KAKQ), 154 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Buckingham

When
August 16, 2:42 PM EST
Where
Buckingham County, 1.1 mi W of Alcoma
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.570, -78.590

Several trees were reported to be blown down by thunderstorm winds in an area northwest of the town of Buckingham.

Thunderstorm Wind, Montgomery

When
August 16, 2:49 PM EST
Where
Montgomery County, 1.1 mi E of Shawsville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
37.170, -80.250

Thunderstorm winds blew a tree on a power pole and knocked it over at Alleghany Springs Road and Kirk Hollow Road.

Flash Flood, Appomattox

When
August 16, 4:45 PM EST to 5:45 PM EST
Where
Appomattox County, 0.56 mi NW of Stonewall to 0.4 mi NNW of Stonewall
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.426, -78.976

Stonewall Creek was reported out of its banks. A retired NWS employee reported 3.78 inches of rain.

Flash Flood, Appomattox

When
August 16, 5:16 PM EST to 6:16 PM EST
Where
Appomattox County, 2.82 mi N of Stonewall to 2.78 mi NNE of Stonewall
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.460, -78.960

Water was reported to be flowing across a road from a nearby creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256574, 256572, 256587, 256593.